Dangerous Side Effects and ADD Medications

Are there any dangerous side effects from use of ADD/ADHD medications?

The stimulant medications used to treat ADD have been used for more than fifty years with children and adults with attention problems. Strattera, the non-stimulant, which became available recently, was studied extensively in thousands of individuals for several years before it was released.

image via Flickr, D Sharon Pruitt of Pink Sherbet Photography

image via Flickr, D Sharon Pruitt of Pink Sherbet Photography

Taking all of this into account, my perspective is that these are very safe drugs when used properly.

Over the years, I have rarely had to recommend discontinuation of one of these medications solely in response to the emergence of a serious side effect. As with all medications, it is possible for some untoward effects to accompany the benefits received.

However, as a physician, I have seen many more serious side effects from such beneficial and commonly used medications as penicillin, aspirin and prednisone than with the medications used to treat ADD.

Unfortunately, over the years, there has been a great deal of negative coverage in the popular media about dangerous side effects occurring with the use of these medications, particularly the stimulants, that is simply not supported by the facts.

Still, it is not unusual for grandparents, friends, school nurses, physicians, or even pharmacists who do not have a thorough understanding of these medications to make negative remarks causing parents and ADD individuals to be concerned about the safety of these medications.

In my experience, some of the side effects attributed to the medication are really the consequences of inadequate medication treatment for ADD. Specifically, some individuals experience things such as increased irritability, jitteriness, and headaches when their dose of medication falls in a sub-therapeutic place just below what they really need. If the dose is increased slightly, these symptoms generally vanish quickly. Others have wondered if such things as temper outbursts or self-injurious behaviors could have been caused by the medication when the reality was the individual was still struggling with residual impulsivity at a sub-therapeutic dose.

ADD Medication and the Internal Stress Response

A common phenomenon that complicates interpreting and managing apparent side effects is the mobilization of the internal stress response by the increased self-awareness that accompanies medication therapy. When this stress response is set off, certain behavioral adaptations including hyper-vigilance (the deer in the headlights look), increased arousal leading to a decreased need for sleep, and suppression of feeding and reproductive behaviors often occurs.

image via Flickr, mrMark

image via Flickr, mrMark

Physical adaptations are also made when the stress response is set off and a message is sent to the adrenal glands to release their hormones. This can result in such things as a dry mouth, sweaty armpits, increase in heart rate and blood pressure and peripheral vasoconstriction leading to cold hands and muscle spasm and/or pain in the back, chest wall, and extremities to name a few.

I have seen each of these natural consequences of the stress response interpreted as medication side effects by unknowing or inexperienced observers. Obviously, the answer for these individuals is not to stop the medication, but to provide supportive counseling and stress management strategies so they can deal more effectively with the consequences of their new self-awareness.

Chicken or Egg: Paying Attention to What’s Already There

Finally, with the introduction of proper medication treatment, some individuals start paying attention to physical problems that have been there all along.

The most common example in my practice is the sudden onset of stomachache or abdominal pain when medication is instituted in an ADD individual who actually has been chronically constipated for years but has not been tuning into the associated discomfort and queasiness that commonly accompanies this problem.

All in all, the interpretation and management of “side effects” that emerge with medication treatment for ADD can be very tricky. I find that I need to rely heavily on my experience with the medications along with my understanding of the whole person in order to help my patients have a positive experience. Overall, there is little to fear when these medications are used by an experienced physician following a comprehensive evaluation.


Our current blog series is excerpted from Dr. Liden’s best-selling book, Pay Attention!: Answers to Common Questions About the Diagnosis and Treatment of Attention Deficit Disorder.

Advertisements

About cblmd

medical director of the being well center, ADHD expert, speaker, and author

2 thoughts on “Dangerous Side Effects and ADD Medications

  1. Pingback: 7 Keys to Successful (and Safe) Medication Treatment for ADD | The Being Well Center

  2. Pingback: Straight Facts on ADHD and Medication (Part 2) | The Being Well Center

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s